Texas, 2005

Hail in Texas, May 5, 2005

May 5, 2005 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 1:45 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 5, 1:45 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU MAY 5 2005

.SHORT TERM...
MOIST LOW LEVEL FLOW CONTINUES ACROSS THE REGION THIS AFTERNOON AS
A SHORTWAVE TROUGH NOW APPROACHING THE SOUTHERN CALIFORNIAN COAST
TRANSLATES EAST.  SKIES ARE CLEARING NICELY ACROSS MUCH OF THE
CWFA...WITH LOW CLOUDS HANGING TOUGH ACROSS THE WESTERN EDWARDS
PLATEAU.  BEGINNING TO SEE SOME CUMULI DEVELOPMENT OVER THE HIGHER
TERRAIN OF THE DAVIS AND SACRAMENTOS...AND CONVECTIVE DEVELOPMENT
IS EXPECTED TO PERSIST OVER THESE AREAS THROUGH THE AFTERNOON
HOURS.  MUCH LIKE YESTERDAY AFTERNOON...ISOLD TSRA IS EXPECTED TO
DEVELOP OVER THESE REGIONS AND TRANSLATE EAST BEFORE DYING OFF EARLY
THIS EVENING.  AFTER MIDNIGHT...A MINOR SHORTWAVE TROUGH PASSING
OVER THE CENTRAL ROCKIES MAY PROVIDE ENOUGH LIFT FOR TSRA/SHRA
DEVELOPMENT OVER EASTERN NEW MEXICO...AND SOME OF THIS ACTIVITY MAY
DEVELOP SOUTH AND ACROSS OUR NORTHWESTERN ZONES.  LOW STRATUS AND
FOG IS EXPECTED TO REDEVELOP OVER EASTERN ZONES AS WELL LATE
TONIGHT...BUT NOT AS SUBSTANTIAL AS HAS BEEN THE CASE THE PREVIOUS
TWO DAYS.

LOW TEMPERATURES TONIGHT WILL BE MODULATED BY THE PERSISTENCE OF
LOW LEVEL MOISTURE...STRATUS REDEVELOPMENT...AND MIXING AS PBL WINDS
WILL BE UP A BIT OVERNIGHT.  SAW LITTLE IN THE WAY OF SIGINFICANT
DIFFERENCES ACROSS THE SHORT RANGE MODELS THIS MORNING...CONSEQUENTLY
THE FORECAST DATABASE REPRESENTS A MIX OF THE PREVIOUS FORECAST AND
A CONSENSUS OF THESE MODELS BLENDED WITH NUMERICAL GUIDANCE.

.LONG TERM...
ATTENTION IN THE LONG TERM CONTINUES TO FOCUS ON THE POTENTIAL FOR
THUNDERSTORMS AND THE ASSOCIATED THREAT OF ISOLATED SEVERE
WEATHER...PARTICULARLY THROUGH DAY 3. THIS AS A SLOSHING DRYLINE
SCENARIO BECOMES ESTABLISHED AND THE SYNOPTIC PATTERN SHIFTS TOWARD
TROUGHING IN THE WEST WITH SOUTHWESTERLY MID/UPPER FLOW OVER THE
SOUTHERN ROCKIES/PLAINS.

BY 12Z FRIDAY MODIFIED GULF MOISTURE WILL BE BACKED AGAINST THE
MOUNTAINS AND A CLOSED MID/UPPER LOW WILL BE ESTABLISHED OVER THE
GREAT BASIN. MODELS INDICATE WEAK MORNING CONVECTION IN PROXIMITY TO
THE NORTHWESTERN ZONES. THIS AS A MINOR RIPPLE PROPAGATES THROUGH
THE SOUTHWESTERLY FLOW AND PROVIDES WEAK LIFT ATOP MODEST LOW LEVEL
MOISTURE. MORNING LOW CLOUDS SHOULD ERODE AND INSOLATION/MIXING WILL
AID IN SHARPENING A DRYLINE OVER THE CENTRAL FA BY LATE AFTERNOON.
CONVECTIVE PARAMETERS ARE NOT TRIGGERED IN MODEL SOLUTIONS ATTM...
BUT SUFFICIENT EVIDENCE OF INITIATION EXISTS TO MAINTAIN SLIGHT
CHANCE GRIDDED POPS. MESOSCALE MODELS DEPICT A WELL DEFINED RH
MAXIMA ALONG THE DRYLINE BY LATE AFTERNOON...HINTING AT SHALLOW
CONVECTIVE PROCESSES. FORECAST SOUNDINGS INDICATE MODERATE
INSTABILITY AND VERTICAL SHEAR SUFFICIENT FOR HIGH BASED AND
MARGINALLY ORGANIZED STORMS. THUS A LOW/CONDITIONAL PROBABILITY OF
SEVERE EXISTS...MAINLY OVER THE TRANS PECOS AND WESTERN BASIN.

THE DRYLINE IS PROGGED TO MIX FURTHER EAST ON SATURDAY AS THE FIRST
IN A SERIES OF SHORTWAVE TROUGHS EJECTS NORTHEAST INTO THE PLAINS.
DRYLINE WILL LIKELY PROPAGATE INTO THE EASTERN BASIN/LOWER TRANS
PECOS BEFORE ISOLATED STORMS INITIATE. THE BEST CHANCE FOR SEVERE
WEATHER WILL OCCUR NORTHEAST OF THE FA OVER THE SOUTHERN PLAINS...
BUT INCREASING MID LEVEL WINDS AND MODERATE INSTABILITY WILL AGAIN
BE SUFFICIENT FOR A CONDITIONAL SEVERE THREAT. CONFIDENCE FOR
CONVECTIVE DEVELOPMENT INCREASES SATURDAY EVENING AS AN 80KT
UPPER JET IS PROGGED TO PROPAGATE THROUGH THE BASE OF THE TROUGH AND
NOSE ACROSS THE BIG BEND. PRESSURE FALLS ASSOCIATED WITH FAVORABLE
JET DYNAMICS WILL AID CONVECTIVE DEVELOPMENT ALONG THE RETREATING
DRYLINE OVER THE EASTERN FA. INSTABILITY/SHEAR APPEARS SUFFICIENT
FOR SEVERE OVERNIGHT WITH ELEVATED PARCEL LI/S AROUND -7 C AND 30 TO
40 KNOTS OF DEEP LAYER SHEAR. WILL CONTINUE TO HIGHLIGHT THE SEVERE
STORM POTENTIAL IN TEXT/GRAPHICAL HAZARD PRODUCTS.

THE TROUGH AXIS WILL TRANSIT THE FA SUNDAY AND AT LEAST A LOW
PROBABILITY OF STORMS WILL PERSIST OVER THE NORTHEAST IN PROXIMITY
TO THE DRYLINE AND CYCLONICALLY CURVED FLOW. IT APPEARS THAT LOW
LEVEL MOISTURE WILL NOT BE SCOURED OUT OF THE PLAINS BY A WEAK
FRONTAL BOUNDARY PROGGED TO SINK SOUTH IN PROXIMITY TO THE NORTHERN
ZONES IN THE WAKE OF THE PASSING TROUGH MONDAY. RETURN FLOW WILL
RESULT IN MOIST ADVECTION LATE MONDAY/TUESDAY BEFORE THE NEXT TROUGH
BECOMES ESTABLISHED OVER THE WEST. THEREFORE LOW ORDER POPS WILL BE
CARRIED THROUGH MUCH OF THE PERIOD AS A DRYLINE PERSISTS BENEATH
SOUTHWESTERLY MID/UPPER LEVEL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  81  60  82 /  10  20  20  20
CARLSBAD NM                57  87  57  86 /  20  10  20   0
DRYDEN TX                  59  85  66  86 /  20  20  10  20
FORT STOCKTON TX           58  87  60  88 /  20  20  20  10
GUADALUPE PASS TX          59  81  56  81 /  10   0  10   0
HOBBS NM                   57  85  57  85 /  20  10  20   0
MARFA TX                   54  82  50  82 /  20  10  10  10
MIDLAND INTL AIRPORT TX    57  82  61  83 /  10  20  20  20
ODESSA TX                  58  84  61  84 /  10  20  20  10
WINK TX                    58  89  61  91 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, May 5, 1:55 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT THU MAY 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT THU MAY 5 2005 (155 PM MDT THU MAY 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING OVER THE
MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  WHILE NOT FORECAST TO BECOME SEVERE...HAIL TO A HALF INCH
IN DIAMETER...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EACH DAY THROUGH THE
WEEKEND.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER A
FEW SEVERE STORMS WILL BE POSSIBLE. AT THIS TIME INDICATIONS SUGGEST
THAT FRIDAY AFTERNOON AND EVENING...AND AGAIN LATE SATURDAY...MAY
PRESENT THE BEST POTENTIAL THIS WEEK FOR SEVERE WEATHER. SPOTTER
GROUPS AND EMERGENCY MANAGERS...ESPECIALLY THOSE OVER THE EASTERN
HALF OF THE OUTLOOK AREA...SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND PREPARE FOR POSSIBLE THUNDERSTORM RELATED
HAZARDS...POSSIBLY AS EARLY AS LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 5, 7:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT THU MAY 5 2005

TXZ057-080-060145-
MARFA PLATEAU TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
808 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON AND FAR
WEST JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF VAN HORN AT 807 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS
COUNTIES...INCLUDING THE CITY OF VAN HORN AND INTERSTATE 10
NEAR VAN HORN AND HIGHWAY 90 SOUTH OF VAN HORN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.

The radar

The El Paso radar (KEPZ), 203 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Culberson

When
May 5, 7:30 PM CST to 7:45 PM CST
Where
Culberson County, 4 mi S of Van Horn
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
31.000, -104.817

Strong to severe convection developed along the higher terrain of far west Texas and extreme northern Mexico during the afternoon of the 5th. An isolated supercell thunderstorm tracked east across southern Culberson County during the evening hours. Large hail accumulated along U.S. Highway 90 south of Van Horn. The Texas Department of Transportation reported hail remained and continued to cover grassy areas at 08:00 CST on the morning of the 6th, some twelve hours after the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451164.